Akathisia is a movement disorder that causes people to experience inner restlessness and constantly feel the need to move. This restlessness frequently occurs in the legs. People with akathisia suffer from repetitive movements such as pacing, rocking and swaying, fidgeting, crossing and uncrossing the legs and a general inability to sit still. Some people experience indistinct uneasiness, and many feel pain. Akathisia is a relatively common disorder doctors sometimes misdiagnose as anxiety, Tourette syndrome, parkinsonism, restless leg syndrome, dystonia, or tardive dyskinesia.
Drugs are the primary trigger of akathisia, and hundreds of medications can cause the condition. The most common culprits are older antipsychotic drugs, although antidepressants can also cause the symptoms. Newer anti-psychotic drugs are less likely to result in the condition. Experts believe lowered levels of dopamine in the brain are responsible for akathisia. Withdrawal from drugs that increase dopamine in the brain can also cause akathisia. People who withdraw from opioids, cocaine, and drugs that modify serotonin can also experience symptoms.
Receive updates on the latest news and alerts straight to your inbox.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other health-care professional.